Feature Articles

 

The Pros & Cons of Probiotics

Fighting the side effects of antibiotics with probiotics can be effective for most but risky for some.
The Pros & Cons of Probiotics
By Rita Colorito
Published: January 21, 2016
Last updated: June 15, 2016
 

Antibiotics are the drug of choice when it comes to fighting bacterial infections — but they’re not without their side effects, some of them serious. Without them, infections such as strep or tuberculosis can cause organ damage, even death. But while they’re destroying the bad bacteria that’s making us sick, they’re also doing a number on the beneficial bacteria that normally live in our gastrointestinal tract. That disruption of our gut flora causes gastrointestinal complications ranging from mild to moderate AAD (antibiotic-associated diarrhea) to the diarrheal infection known as C. difficile (Clostridium difficile).

There’s nothing good about those side effects. But are antibiotics’ “alter ego” — probiotics — the miracle cure many make them made out to be?

What Are Probiotics?

Probiotics are live, beneficial microorganisms, either bacteria or yeast-based, and there’s been a lot of attention paid lately to their purported ability to restore a healthy microbial balance in our GI tract. The research to date appears promising, with several recent meta-analyses — weighted reviews of previous studies — pointing to the efficacy of probiotics, particularly when it comes to preventing AAD. Most of the evaluated studies used a lactobacillus probiotic alone or in combination with another probiotic. The most studied, and commonly recommended, probiotic supplement for the prevention of AAD is Lactobacillus GG (Culturelle).

A 2015 Cochrane review of studies of the effectiveness of probiotic treatment in children shows a statistically significant reduction in AAD. In a study of adults given commercially-available probiotic-containing drinks such as Actimel or Danone (a beverage of Lactobacillus casei, Lactobacillus bulgaricus, and Streptococcus thermophilus), during antibiotic treatment and for a week afterwards significantly decreased their risk of developing diarrhea.

Some researchers contend that while these meta-analyses appear positive, the evaluated studies themselves were small, methodologically flawed or statistically insignificant. At least one recent large study has disproven the use of probiotics in AAD prevention: In older patients, a 2013 clinical trial known as PLACIDE found that among 17,420 hospitalized patients age 65 and older, being treated with probiotics showed no significant decrease in AAD rates. They also were at an increased risk of side effects such as flatus — gas in the stomach or intestines — and bloating.

If you experience these symptoms, proponents of probiotics recommend you lower the dose to allow your body to adjust to the changing, hopefully healthier, gut environment. Be aware, too, that because probiotics are supplements, they aren’t approved or regulated by the FDA. There’s no way to know whether the probiotic you’re taking actually contains the strains and dosing stated on the package. As live organisms, there’s also potential risk of contamination.

According to Sonia Ballal, MD, a pediatric gastroenterologist with Boston Children’s Hospital, the evidence is good that probiotic treatment is especially helpful in treating AAD in children (whereas there’s less evidence for adults). “All in all, it’s the early days of probiotics, but there appears to be a benefit when it comes to preventing antibiotic-associated diarrhea in children,” she says. “As the research continues, eventually we’ll be able to pinpoint which strain of probiotic to use for which indication.”

Despite this modest good news, there’s currently no consensus among doctors or researchers to recommend probiotic supplements across the board as a preventive for either AAD or C. difficile. In fact, probiotic use remains a hotly debated topic in gastrointestinal medicine, with expert practitioners on both sides of the argument. In November 2015, the American Gastroenterological Association ran editorials on the positive as well as the negative side of the use of probiotics.

No Harm… Maybe?

By and large it appears that probiotics aren’t harmful and could be help prevent antibiotic-associated diarrhea, says Ann Ouyang, MD, professor of medicine in the division of gastroenterology and hepatology at Penn State Hershey Medical Center. “The microbiome is really important in our gastrointestinal health and probiotics will change the microbiome,” she explains.

However, she adds, much more research needs to be done to determine the overall long-term effects of probiotics. “Some probiotics may carry some antibiotic-resistant genes, so it’s not risk free. It’s not a panacea,” she says.

The verdict on probiotic use in AAD and C. difficile is still out, with health organizations each interpreting the data in different ways. The Natural Medicines Comprehensive Database rates effectiveness of dietary supplements based on scientific evidence on the following scale: Effective, Likely Effective, Possibly Effective, Possibly Ineffective, Likely Ineffective, Ineffective, and Insufficient Evidence to Rate. Lactobacillus is rated as “possibly effective” for preventing AAD in children and in hospitalized adults.

Meanwhile, the Mayo Clinic evidence scale on supplements rates Lactobacillus acidophilus a “C” meaning there’s “unclear scientific evidence for this use” when it comes to diarrhea prevention and treatment.

As of now, probiotics aren’t included in any standard of care guidelines to treat either condition, says Christina Surawicz, MD, MACG, who authored the latest standard of care guidelines for diagnosing, treating and preventing C. difficile for the American College of Gastroenterology. Probiotic use is not part of the standard of care guidelines for C. difficile.

“The data is pretty good that they prevent antibiotic-associated diarrhea, with Lactobacillus GG (Culturelle) and Saccharomyces boulardii (Florastor), but there’s not enough evidence to recommend the use of probiotics to prevent C. difficile infections,” says Dr. Surawicz, professor of medicine at the University of Washington School of Medicine in Seattle.

While antibiotics aren’t to blame for all C. difficile infections — other risk factors include old age and being immune compromised — broad spectrum antibiotics such as flouroquinolones, cephalosporins, clindamycin, and penicillins are most likely to lead to a C. difficile infection. In order to prevent C. difficile, Surawicz recommends making sure antibiotics are only taken when needed, and when necessary, using the most narrow-spectrum antibiotic possible.

Who Shouldn’t Take Probiotics?

In December 2014, the FDA issued a warning (pdf) to health care providers against the use of dietary supplements containing live bacteria or yeast in patients who are immunocompromised, citing the death of a premature infant who developed gastrointestinal mucormycosis after receiving an in-hospital treatment of ABC Dophilus Powder (Solgar) that was tainted with the mold Rhizopus oryzae. If you have a compromised immune systems, take immunosuppressant drugs, or who have a venous catheter, you may be at a greater risk of becoming seriously ill from the live bacteria or yeast found in probiotic supplements, says Dr. Surawicz.

Probiotics may also pose a risk for those with certain allergies, such as to gluten. Researchers at the Celiac Disease Center at Columbia University Medical Center found that 12 of the top 22 top-selling probiotics had detectable traces of gluten, even though more than half of the 22 were labeled as gluten-free.

Saccharomyces boulardii (Florastor), the second-most widely studied probiotic for use in AAD and C. difficile, is a live yeast-based probiotic. Patients sensitive to yeast should talk to their doctor before taking this probiotic.

Alternatives to Probiotics for AAD

The obvious alternative to probiotic supplements is fermented foods which contain healthy bacteria. Dr. Ballal recommends yogurt with live and active cultures to her pediatric patients. Dr. Surawicz recommends kefir, a fermented milk product that contains live bacteria and yeast, to her adult patients. Kefir may cause constipation and cramping, and is not recommended for use in children younger than 1 year of age.

If you experience mild to moderate diarrhea while on antibiotics, try changing your eating habits until the symptoms pass. Experts recommend avoiding any fatty or fried foods, which can further loosen your stool. Increase your intake of clear fluids, preferably drinking 8 to 10 glass of water daily, to combat dehydration. Doctors often suggest the BRAT diet, which stands for Bananas, Rice, Applesauce and Toast. Eating more soluble fiber or taking a fiber supplement, such as Metamucil, may be recommended to help bulk up your stool. Be careful to add the fiber slowly or you may also experience gas and bloating from adding too much, too soon.

Another good post-antibiotic move: Up your intake of foods that naturally contain probiotics, such as the previously mentioned kefir, but also fresh sauerkraut, kombucha, tempeh, kimchi. In short, make a point to invite lots of the good guys to your gut.

Further Reading:

Average: 3.4
Rita Colorito
Rita Colorito

Rita Colorito specializes in covering health, safety, and caregiving for both people and pets. Her work has appeared in dozens of publications and media sites, including SELF, Costco Connection, Bankrate.com, Prevention.com, and Edmunds.com. A hockey/soccer mom, Rita lives outside Chicago with her husband, son, and three shelter cats.